Alert archive / Mississippi / Flash Flood Warnings in 2001
Flash Flood Warning 26, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Apr 4, 2001, 4:31 PM CDT for Attala County, Mississippi. It was in force for 119 min. 3 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Apr 4, 2001, 4:31 PM CDT (21:31 UTC)
- Expired
- Apr 4, 2001, 6:30 PM CDT
- In force
- 119 min
- Issued by
- NWS Jackson, MS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Attala County, MS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 4, 4:32 PM CDT | Flash Flood | Countywide, MS | A significant flash flooding event occurred due to the training of strong thunderstorms across the county for much of the day. Damage reports from the flooding included: major damage to 15 public roads and to one bridge. Minor flooding damage occurred to 30 ho |
| Apr 4, 5:10 PM CDT | Flash Flood | Countywide, MS | A significant flash flooding event occurred due to the training of thunderstorms with heavy rain across most of the county during much of the day. The first reports of street flooding occurred at 1610 CST as several roads in the city of Kosciusko were becoming |
| Apr 4, 5:25 PM CDT | Flash Flood | Countywide, MS | A significant flash flood event occurred due to strong thunderstorms training across the county for much of the day. Significant flooding occurred to several homes. Six roads had major damage, and an additional 10 roads had some sections that were washed out f |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 9.5 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2317 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 598 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 5.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KJAN 042131 FFWJAN MSC007-042330- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE JACKSON MS 431 PM CDT WED APR 4 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * FLASH FLOOD WARNING FOR... ATTALA COUNTY IN CENTRAL MISSISSIPPI * UNTIL 630 PM CDT * AT 431 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN OVER MUCH OF ATTALA COUNTY. THIS AREA HAS RECEIVED TWO TO FOUR INCHES OF RAIN THIS AFTERNOON...AND ANOTHER ONE TO THREE INCHES IS LIKELY THROUGH 630 PM. MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. LAT...LON 3327 8969 3292 8985 3295 8934 3327 8933
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Apr 4, 3:40 PM CDT, 51 minutes earlier.
Area forecast discussion, Apr 4, 3:40 PM CDT, 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 340 PM CDT WED APR 4 2001 REF.WW91 DEWPOINTS OF 65-70F KEEPING CAPES UP TO 2200-3000J/KG FOR THE NEXT SEVERAL HOURS WITH LIFTED INDEXES -8 TO -10. THE GOOD NEWS IS THAT WIND FIELDS IN THE LOWER LEVELS CONTINUE TO WEAKEN WITH TIME. THE E-W 850MB THETA-E 330+K RIDGE ACROSS CENTRAL CWFA GRADUALLY WEAKENS AND LIFTS NWD TOWARD MORNING(I.E. 850MB WIND SPEEDS DROP TO <10KTS). CURRENT MID-UPPER LEVEL SHORTWAVE HAS BEEN STUCK IN THE RIDGE AXIS FOR PAST 6-12HRS BUT MANAGES TO DRIFT EWD INTO AL BY 03Z. THAT FEATURE AND LOSS OF LOW LEVEL FORCING SHOULD ALLOW CONVECTION TO DIE BEFORE MIDNIGHT WITH FOG QUICKLY DEVELOPING THEREAFTER. BY 06Z THE 18Z RUN OF MESO ETA SUGGESTS THAT CONVECTIVE INHIBITION WILL REACH 140-220 J/KG OR BETTER FROM S TO N WHICH SHOULD HELP DIMINISH ANY LINGERING TSRA. THAT INHIBITION WEAKENS TO NEAR ZERO AGAIN THURSDAY AFTERNOON SO WILL INTRODUCE SMALL CHANCE AFTERNOON POPS OVER ABOUT NE HALF OF CWFA. THIS CONVECTION NOT EXPECTED TO MOVE IN BUILDING RIDGE AXIS AND SHOULD RAIN ITSELF OUT BY SUNSET. WILL KEEP THURSDAY NIGHT DRY AND BACK FOG TO PATCHY STATUS AS SOME RETURN SLY WIND BEGINS WITH RICH SURFACE AIR. THEN ATTENTION TURNS TO STRONG SPRING STORM LIFTING NEWD THROUGH THE CENTRAL PLAINS. THIS STORM PROMISES A MAJOR OUTBREAK OF SEVERE STORMS FOR THE CENTRAL PLAINS WITH A TRAILING SQUALL LINE EXPECTED TO APPROACH NW MS LATE FRIDAY NIGHT. THE SRN END OF THIS LINE WILL BE CONTROLLED BY STRONG WARM CAPPING EXPECTED TO MOVE E FROM SRN PLAINS TOWARD THE LOWER MS VALLEY. WILL KEEP CHANCE TSRA FOR SATURDAY AND WAIT FOR LATER MODEL RUNS. QPF DISCUSSION...AIRMASS REMAINS JUICY(1.5-1.6 PWATS)THROUGH 06Z WITH DEFINITE FOCUSING BOUNDARY NEAR A CLEVELAND TO CARTHAGE TO QUITMAN LINE. BELIEVE THAT 1-2+ AMOUNTS ARE LIKELY E OF THE BOUNDARY WITH LOCALLY 3 AND POTENTIAL FOR LOCALIZED FLOODING DUE TO SLOWER MOVING CELLS. NCEP QPFS LOOK TOO FAR E AND TOO LIGHT IN THE 00-06Z TIME FRAME. EXTENDED FORECAST...DRY AND VERY WARM RIDGE HOLDS FRIDAY SHIFTS JUST FAR ENOUGH E FRIDAY NIGHT AS MODELS HAVE COME AROUND TO PREFERRED ECMWF 593DM HIGH AT 500MB IN THE NERN GULF FOR SATURDAY. WILL KEEP SUNDAY THROUGH TUESDAY PERIOD PARTLY CLOUDY WITH ABOVE NORMAL TEMPS FOR NOW. THE NEXT PLAINS SYSTEM SHOULD ARRIVE WEDNESDAY OR THURSDAY SO WILL INTRODUCE CLIMATOLOGY POPS. .PRELIM NUMBERS JAN 68/83/65/86/65 42-1- MEI 65/82/64/85/64 5311- .JAN... MS...NONE. LA...NONE. AR...NONE.
In the hours before
Special weather statement, Apr 4, 11:10 AM CDT, 5 hours 21 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072> 074-051200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 1110 AM CDT WED APR 04 2001 ...THUNDERSTORMS... SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE ALONG AND EAST OF A LINE FROM GRENADA TO CARTHAGE TO LAUREL. ONLY ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE WEST AND SOUTH OF THIS LINE. AN UPPER LEVEL DISTURBANCE AND A SOUTHWARD MOVING COLD FRONT WILL COMBINE IN THE EASTERN PORTIONS TO ENHANCE THUNDERSTORM DEVELOPMENT. SCATTERED SEVERE THUNDERSTORMS CONTAINING LARGE HAIL...DAMAGING WINDS AND TORRENTIAL RAINFALL ARE POSSIBLE OVER THIS AREA. FOR ALL OTHER AREAS...ISOLATED SEVERE STORMS ARE POSSIBLE. LARGE HAIL WILL BE THE MAIN THREAT FROM THESE STORMS. ACTIVATION OF STORM SPOTTERS WILL BE REQUIRED TODAY AND EARLY TONIGHT. ...FLOODING... LOCALIZED FLOODING AND PONDING OF WATER IS POSSIBLE OVER EAST CENTRAL MISSISSIPPI...GENERALLY EAST OF A KOSCIUSKO TO RALEIGH LINE AND SOUTH OF A KOSCIUSKO TO MACON LINE...INTO THE AFTERNOON HOURS. THUNDERSTORMS PRODUCING VERY HEAVY RAIN WILL TRAIN OVER THE SAME AREAS THROUGH MID AFTERNOON...PRODUCING LOCALIZED FLOODING OF LOW LYING AREAS. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
Local storm report, Apr 4, 11:47 AM CDT, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1147 AM CDT WED APR 4 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
...COUNTY LOCATION....
0830 AM MERIDIAN MS 0.75 INCH HAIL
04/04/01 LAUDERDALE
0900 AM MERIDIAN MS 0.75 INCH HAIL
04/04/01 LAUDERDALE
1110 AM 8 E LOUISVILLE MS 0.75 INCH HAIL
04/04/01 WINSTON REPORTED BY CD OFFICE
1125 AM BROOKSVILLE MS 1.00 INCH HAIL
04/04/01 NOXUBEEThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 4, 5:54 AM CDT | Severe Thunderstorm Warning | JAN | Clarke, Newton | 36 min |
| Apr 4, 6:01 AM CDT | Severe Thunderstorm Warning | JAN | Kemper | 29 min |
| Apr 4, 6:35 AM CDT | Severe Thunderstorm Warning | JAN | Clarke | 25 min |
| Apr 4, 6:37 AM CDT | Severe Thunderstorm Warning | JAN | Kemper | 23 min |
| Apr 4, 6:41 AM CDT | Severe Thunderstorm Warning | JAN | Montgomery | 34 min |
| Apr 4, 6:47 AM CDT | Severe Thunderstorm Warning | JAN | Attala, Holmes | 28 min |
| Apr 4, 6:57 AM CDT | Severe Thunderstorm Warning | JAN | Lauderdale | 18 min |
| Apr 4, 7:21 AM CDT | Severe Thunderstorm Warning | JAN | Attala, Leake | 24 min |
| Apr 4, 7:37 AM CDT | Severe Thunderstorm Warning | JAN | Lauderdale | 23 min |
| Apr 4, 7:47 AM CDT | Severe Thunderstorm Warning | JAN | Neshoba | 28 min |
| Apr 4, 7:50 AM CDT | Severe Thunderstorm Warning | JAN | Leake | 25 min |
| Apr 4, 8:13 AM CDT | Severe Thunderstorm Warning | JAN | Kemper, Lauderdale, Neshoba, Newton | 32 min |
| Apr 4, 8:20 AM CDT | Severe Thunderstorm Warning | JAN | Madison | 20 min |
| Apr 4, 8:30 AM CDT | Severe Thunderstorm Warning | JAN | Leake | 45 min |
| Apr 4, 8:40 AM CDT | Severe Thunderstorm Warning | JAN | Lauderdale, Newton | 50 min |
| Apr 4, 8:44 AM CDT | Severe Thunderstorm Warning | JAN | Kemper | 31 min |
| Apr 4, 8:58 AM CDT | Severe Thunderstorm Warning | JAN | Neshoba | 47 min |
| Apr 4, 9:11 AM CDT | Flash Flood Warning | JAN | Lauderdale | 2 hr |
| Apr 4, 9:25 AM CDT | Severe Thunderstorm Warning | JAN | Newton | 35 min |
| Apr 4, 10:00 AM CDT | Severe Thunderstorm Warning | JAN | Lauderdale | 45 min |
| Apr 4, 10:16 AM CDT | Severe Thunderstorm Warning | JAN | Neshoba | 44 min |
| Apr 4, 10:28 AM CDT | Severe Thunderstorm Warning | JAN | Clarke | 17 min |
| Apr 4, 10:44 AM CDT | Severe Thunderstorm Warning | JAN | Winston | 31 min |
| Apr 4, 10:51 AM CDT | Severe Thunderstorm Warning | JAN | Kemper | 39 min |
| Apr 4, 10:56 AM CDT | Severe Thunderstorm Warning | JAN | Noxubee | 49 min |
| Apr 4, 11:01 AM CDT | Severe Thunderstorm Warning | JAN | Lauderdale | 44 min |
| Apr 4, 11:41 AM CDT | Severe Thunderstorm Warning | JAN | Noxubee | 19 min |
| Apr 4, 12:03 PM CDT | Severe Thunderstorm Warning | JAN | Lowndes | 42 min |
| Apr 4, 12:43 PM CDT | Severe Thunderstorm Warning | JAN | Lowndes | 17 min |
| Apr 4, 12:59 PM CDT | Severe Thunderstorm Warning | JAN | Kemper, Noxubee, Winston | 46 min |
| Apr 4, 1:24 PM CDT | Severe Thunderstorm Warning | JAN | Clay | 51 min |
| Apr 4, 1:58 PM CDT | Severe Thunderstorm Warning | JAN | Attala | 47 min |
| Apr 4, 2:15 PM CDT | Severe Thunderstorm Warning | JAN | Jasper | 30 min |
| Apr 4, 2:19 PM CDT | Severe Thunderstorm Warning | JAN | Leake | 41 min |
| Apr 4, 3:09 PM CDT | Severe Thunderstorm Warning | JAN | Attala | 36 min |
| Apr 4, 3:12 PM CDT | Flash Flood Warning | JAN | Attala | 78 min |
| Apr 4, 3:16 PM CDT | Severe Thunderstorm Warning | JAN | Leake, Neshoba | 59 min |
| Apr 4, 4:12 PM CDT | Severe Thunderstorm Warning | JAN | Neshoba | 48 min |
| Apr 4, 4:16 PM CDT | Severe Thunderstorm Warning | JAN | Noxubee | 44 min |
| Apr 4, 4:23 PM CDT | Severe Thunderstorm Warning | JAN | Lowndes | 37 min |
| Apr 4, 4:25 PM CDT | Severe Thunderstorm Warning | JAN | Newton | 35 min |
| Apr 4, 4:32 PM CDT | Flash Flood Warning | JAN | Neshoba | 118 min |
| Apr 4, 4:57 PM CDT | Severe Thunderstorm Warning | JAN | Newton | 33 min |
| Apr 4, 5:03 PM CDT | Severe Thunderstorm Warning | JAN | Lauderdale | 57 min |
| Apr 4, 5:12 PM CDT | Severe Thunderstorm Warning | JAN | Attala | 48 min |
| Apr 4, 5:15 PM CDT | Flash Flood Warning | JAN | Leake | 2 hr |
| Apr 4, 5:19 PM CDT | Severe Thunderstorm Warning | JAN | Holmes | 26 min |
| Apr 4, 5:40 PM CDT | Flash Flood Warning | JAN | Holmes | 3 hr |
| Apr 4, 5:44 PM CDT | Severe Thunderstorm Warning | JAN | Holmes | 46 min |
| Apr 4, 5:49 PM CDT | Severe Thunderstorm Warning | JAN | Neshoba | 41 min |
| Apr 4, 6:02 PM CDT | Severe Thunderstorm Warning | JAN | Leake | 43 min |
| Apr 4, 6:16 PM CDT | Severe Thunderstorm Warning | JAN | Lauderdale | 44 min |
| Apr 4, 6:28 PM CDT | Flash Flood Warning | JAN | Attala, Neshoba | 3 hr |
| Apr 4, 6:30 PM CDT | Severe Thunderstorm Warning | JAN | Holmes | 45 min |
| Apr 4, 6:46 PM CDT | Flash Flood Warning | JAN | Lauderdale | 119 min |
| Apr 4, 6:50 PM CDT | Severe Thunderstorm Warning | JAN | Newton | 55 min |
Nearby
Flash Flood Warnings in Mississippi, 2001Every flash flood warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.